Clinical Reasoning: A 56-Year-Old Man With Unusual Presentation of Subacute Encephalopathy and Seizure

A 56-year-old, right-handed man presented with subacute confusion and seizures following a recent stroke. The ischemic event occurred in the left medial temporal region, resulting in right-sided hemiparesis, dysphagia, and dysarthria. The patient’s family noticed cognitive decline after the stroke, including difficulties with reading, spelling, and recognizing faces. The stroke workup revealed elevated low-density lipoproteins (200) and hemoglobin A1c (6.5), as well as a normal echocardiogram. A treatment of aspirin and atorvastatin was started. The first seizure, which occurred 1 month after the stroke, also prompted the use of levetiracetam (500 mg) twice a day. This treatment proved effective until the day of admission, when the patient presented with multiple episodes of focal motor to bilateral tonic-clonic seizure, persisting more than 5 minutes, and convulsive status epilepticus. He received lorazepam, which successfully resolved the episodes.

Read article at journal's website

Related Articles

Responses

Your email address will not be published. Required fields are marked *